First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What are Adverse Reaction to Vaccines?

Vaccinations against various known diseases and viruses are a pretty common fact of life for both humans as well as their canine companions.  Because of the effectiveness of some of these vaccines, we have seen many formerly deadly diseases and viruses all but eliminated from our memories, both human and canine.  That being said, it is important to stress that, while these vaccines can prevent various known diseases and the suffering they cause, they also have the ability to sicken your pet, and, in some cases, even prove to be fatal.

The observation of adverse symptoms not typically seen after a vaccine is considered a reaction to the immunization. Canines can experience an allergy or an adverse reaction to a vaccination; if you are concerned with your pet’s demeanor contact your veterinarian.

Book First Walk Free!

Symptoms of Adverse Reaction to Vaccines in Dogs

While the symptoms of adverse reactions to vaccines in dogs can vary from dog to dog, here are some of the more common ones you might notice in your pet:

Milder reactions:

  • Discomfort and/or swelling at the site of injection
  • Mild fever
  • Lower levels of activity
  • Reduced appetite

More serious reactions:

  • Respiratory type symptoms like sneezing, coughing, runny nose (usually after receiving a vaccine intranasally)
  • GI symptoms like vomiting and diarrhea which is persistent
  • Itching or hives on the skin
  • Facial swelling (muzzle, face, neck or eyes)
  • Severe coughing and difficulty breathing
  • Collapse

For these more serious reactions, it is imperative that you seek veterinary medical attention on an emergent basis.

Types  

There are two types of adverse reactions to vaccines but there are several types of vaccines to which your pet could react.  Here are the two general types of adverse reactions:

  • Mild allergic reactions which include the more minor swelling or pain at the injection site, mild fever and reduced appetite and activities levels
  • Severe allergic reactions include those listed above which are associated with anaphylactic episodes which are considered emergency situations whether in humans or canines - emergency medical care should be sought immediately upon noting these types of symptoms

Causes of Adverse Reaction to Vaccines in Dogs

There are several causes of adverse reactions to vaccines in dogs. Here is a generalized list of some of those causes:

Local Reactions

These include pain and stinging at the injection site, swelling (inflammation of surrounding tissue) and vasculitis (inflammation of blood vessels) and are not caused by the antigen itself being administered but rather by the conditions surrounding its administration (for example, temperature of the vaccine or inactive ingredients in the vaccine). Many of these reactions will come on shortly after vaccination and will subside on their own in a few days. Some may require a trip to your local veterinary professional for reassurance and resolution

Systemic Reactions

These reactions include allergic, acute vaccine reaction and anaphylaxis. These are caused by the antigen and/or its active and inactive ingredients (proteins and other materials) contained in the vaccine.  These reactions are of the most serious type and require medical attention emergently as the potential for fatality is quite high if not treated appropriately and in a timely manner.

Immune-mediated Diseases

Veterinary research has not yet been able to establish the mechanisms responsible for the possible adverse reactions related to the various immune related diseases which may be present upon vaccination.

Diagnosis of Adverse Reaction to Vaccines in Dogs

Veterinary research has worked hard through the years to make vaccinating your family pet safer for all concerned.  That being said, it is important to note that, with multiple vaccinations and boosters being administered frequently at the same time, when those rare severe adverse reactions occur, it may be difficult for your veterinary professional to determine just exactly what caused the reaction.  Your complete history of the vaccines given and the past health of your pet (if this information is not immediately available to the attending vet) and a detailed account of the symptoms noted, their severity and duration will be extremely helpful to the attending veterinary professional.  He will do a physical examination and may find it necessary to order blood work.  

The attending veterinary professional will be primarily concerned with stabilizing your canine family member if your pet has been brought to him as an emergency situation.  This will take precedent over everything else until your pet’s condition is safely stabilized. Once stabilized, additional testing may need to be done to rule out the many other conditions and diseases which can mirror some of the same symptoms in your pet.  Once those tests are done, your veterinary professional (or the attending veterinary professional) will develop and initiate an appropriate treatment plan for your pet.

Treatment of Adverse Reaction to Vaccines in Dogs

Treatment options for your canine family member will be dependent upon the symptoms and clinical signs being experienced by your pet as well as the severity of those symptoms and clinical signs.  Should stabilization be required, this will likely be done by administration of IV fluids and medications to re-hydrate your pet and to reduce or eliminate any diarrheal or vomiting conditions which may be present.  If there is a fever, medications can also be given to reduce the fever if your veterinary professional feels that it is high enough for concern.  

Treatment options will basically be those which will “treat the symptoms” rather than the disease unless the actual cause of the episode can be determined.  Additional testing done during the diagnostic process may reveal underlying issues which may need to be treated and the treatment plan may need to include treatments for those underlying diseases or conditions.  Some of those treatment options may be required to be done at home (dietary changes, exercise changes, giving of various types of medications).

Recovery of Adverse Reaction to Vaccines in Dogs

Some of the adverse reactions to vaccines in dogs can be quite serious and even fatal, while others are less serious.  The more serious adverse reactions can be fatal for your pet if they are not treated appropriately and in a timely manner (on an emergency basis).  The less serious symptoms often will resolve on their own within a few days of showing up.  But, don’t be afraid or timid about getting medical care for your canine family member if he displays any symptom which alarms you or causes any kind of concern.  It is important for every pet parent to closely monitor their pets at all times but this is especially important after the administration of vaccines.

Adverse Reaction to Vaccines Questions and Advice from Veterinary Professionals

Jacoby
Chiweenie
7 Months
Fair condition
0 found helpful
Fair condition

Has Symptoms

swelling pain
Swelling

My puppy got a booster dtap today and after a few hours has injection site swelling and yipes. Appetite is normal, negative for cough, sneezing, vomiting, itching, swelling of the face. He’s had 8mg of Benadryl. Is there anything else I can do?

Dr. Michele King, DVM
Dr. Michele King, DVM
1607 Recommendations
As long as Jacoby continues to act normally otherwise and isn't having swelling of the face or trouble breathing, you should be fine to monitor the swelling. If it isn't improving over about 12 hours, it would be a good idea to have him seen by your veterinarian for medications to help with the swelling and pain. Also, let your veterinarian know that he had this reaction so that they are aware for his next vaccines.

Add a comment to Jacoby's experience

Was this experience helpful?

Zuko
Dachshund
18 Weeks
Mild condition
0 found helpful
Mild condition

Hello! My 18 week old puppy had his second round of deworming and his last round of shots today (about 3.5 hours ago). He is acting normally and doesn’t seem to be in any pain or discomfort, but he was napping on the couch with me and when I got up off the couch I realized that he had peed in his sleep quite a lot! He’s never done that before, or even had little dribbles. Should I be worried?

Dr. Callum Turner, DVM
Dr. Callum Turner, DVM
3317 Recommendations
Puppies may have the odd accident and it may be unrelated to anything else, if Zuko is otherwise in good spirits I would keep a close eye on him for the time being and visit your Veterinarian if there is a recurrence of the incontinence or other symptoms present. Regards Dr Callum Turner DVM

Add a comment to Zuko's experience

Was this experience helpful?